Texas, 2013

Drought in Texas, July 23 to 31, 2013

July 23 to 31, 2013 · NWS BRO · 5 events in 5 counties and zones

The coastal counties and Zapata County saw a brief respite and temporary improvement in drought conditions, as the effects from rains during the middle the month, courtesy of a southwest moving upper level disturbance that originated in the Ohio Valley and ended up in northwest Mexico. The disturbance ultimately brought a several day period of locally unsettled weather mainly between the 16th…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The coastal counties and Zapata County saw a brief respite and temporary improvement in drought conditions, as the effects from rains during the middle the month, courtesy of a southwest moving upper level disturbance that originated in the Ohio Valley and ended up in northwest Mexico. The disturbance ultimately brought a several day period of locally unsettled weather mainly between the 16th and 20th, began to be felt. Where rainfall was much more sparse, drought conditions continued to hold steady or worsen. The high pressure ridge aloft quickly returned and brought back summer time heat and dry conditions across the area the last week of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 22, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 22, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1224 AM CDT TUE JUL 23 2013

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...VFR THROUGH THE PERIOD. THE MAIN CONCERN THIS TAF
PERIOD WILL BE WINDS. WINDS WILL STAY UP THROUGH THE OVERNIGHT
WITH OCCASIONAL GUSTS UP TO 20 KNOTS. BY MID MORNING...WINDS WILL
INCREASE DRAMATICALLY FROM THE SOUTHEAST WITH GUSTS TO 30 KNOTS.
WINDS WILL STAY UP THE ENTIRE DAY WITH WINDS BEGINNING TO DECREASE
AFTER SUNSET.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT MON JUL 22 2013/

SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...UPPER LEVEL HIGH
PRESSURE CONTINUES TO BUILD ACROSS THE GULF OF MEXICO WHILE THE
WEAK LOW OVER NORTHERN MEXICO GRADUALLY MOVES WEST/SOUTHWEST AND
THE PACIFIC NW HIGH BEGINS TO BUILD OVERHEAD. THE UPPER LEVEL HIGH
WILL CONTINUE TO STRENGTHEN FOR THE NEXT FEW DAYS LIMITING THE
CHANCE OF RAINFALL ACROSS THE CWA. HIGH PRESSURE AT THE SURFACE
WILL CONTINUE TO BUILD AND INTERACT WITH SURFACE LOW PRESSURE OVER
MEXICO ALLOWING FOR THE SOUTHEAST WINDS TO STRENGTHEN IN THE
AFTERNOON HOURS THE REST OF TODAY AND INTO TUESDAY. THE SE WINDS
WILL INCREASE BETWEEN 20 TO 30 MPH WITH GUSTS UP 35 MPH BEFORE THE
WINDS BEGIN TO LOWER DURING THE OVER NIGHT HOURS. THE LOW TEMPS
TONIGHT WILL REACH THE MID TO UPPER 70S AND NEAR THE 80S FROM
HIDALGO COUNTY EASTWARD. THE 12Z KBRO SOUNDING INDICATED PWATS
VALUES OF 1.79 INCHES AND IT IS EXPECTED FOR THIS VALUE TO LOWER
CLOSER TO 1 INCH THROUGH THE THE WEEK. THE LOW LEVEL OF HUMIDITY
IN THE AREA WILL LIMIT ANY CHANCE OF SHOWER DEVELOPMENT INTO
TUESDAY. THE SOUTHERLY FLOW WILL ADVECT WARMER TEMPERATURES DURING
THE DAY REACHING THE TRIPLE DIGITS ACROSS THE MID VALLEY WESTWARD
WITH HEAT INDEX VALUES RANGING FROM 105 TO 108 DEGREES ACROSS THE
VALLEY AND TO THE EAST TEMPERATURES WILL REACH THE THE UPPER 90S.
THE SOUTHEAST WIND WILL CONTINUE THROUGH TUESDAY AND BEGIN TO
LOWER AFTER SUNSET. LOW TEMPERATURES WILL REMAIN IN THE 80S INTO
TUESDAY NIGHT.

LONG TERM /WEDNESDAY THROUGH MONDAY/...500MB RIDGE ANCHORED
ACROSS THE SOUTHWEST UNITED STATES INTO SOUTH TEXAS WEDNESDAY WILL
MOVE LITTLE THROUGH THE REST OF THE WEEK. THE ECMWF CONTINUES TO
ADVERTISE A SHORTWAVE TROUGH MOVING INTO THE SOUTHERN PLAINS
FRIDAY AND BRINGS A WEAK FRONTAL BOUNDARY INTO NORTH TX FOR THE
WEEKEND. THE GFS ALSO BRINGS A WEAK COLD FRONT EASTWARD ACROSS THE
NORTH CENTRAL U.S. FRIDAY INTO SATURDAY WITH HIGH PRESSURE
BUILDING INTO THE NORTHERN PLAINS. UNFORTUNATELY...ANY RAIN
CHANCES REMAIN WELL TO THE NORTHEAST OF THE RIO GRANDE VALLEY
THROUGH THE FORECAST PERIOD AND THE HEAT AND THE HUMIDITY WILL
CONTINUE ACROSS THE AREA THROUGH THE LONG TERM.

MARINE...
TONIGHT THROUGH TUESDAY NIGHT...THE MARINE CONDITIONS WILL
GRADUALLY DETERIORATE ACROSS THE GULF WATERS AND THE LAGUNA MADRE
AS THE GRADIENT ALONG THE COAST GAINS STRENGTH BUILDING SEAS AND
INCREASING THE SOUTHERLY FLOW OVER THE GULF. EXPECT SMALL CRAFT
ADVISORY FOR WINDS OVER THE LAGUNA MADRE TO END THIS EVENING WITH
WINDS LOWERING FOR A FEW HOURS OVER NIGHT BUT THIS WINDS WILL
STRENGTHEN EARLY INTO TUESDAY SO THE ADVISORY COULD BE EXTENDED.
OVER THE OFFSHORE WATERS...EXPECT THE SE WINDS TO REMAIN BREEZE
THROUGH THE NIGHT WITH WINDS UP TO 20 KNOTS AND GUSTS UP TO 25
KNOTS POSSIBLE. THIS SE WINDS WILL BUILD SEAS BETWEEN 5 TO 7 FEET
OFFSHORE. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFFSHORE
WATERS BEGINNING TONIGHT AND CONTINUING THROUGH TUESDAY. STAY
TUNED FOR ANY UPDATES AS CONDITIONS COULD CHANGE.

WEDNESDAY THROUGH SATURDAY...A RELATIVELY STRONG PRESSURE GRADIENT
ACROSS THE WESTERN GULF OF MEXICO WILL PROVIDE MODERATE TO STRONG
SOUTHEAST TO SOUTH WINDS ACROSS THE COASTAL WATERS WEDNESDAY. THE
PRESSURE GRADIENT SHOULD RELAX SOMEWHAT THURSDAY PROVIDING
MODERATE SOUTHEAST TO SOUTH WINDS THROUGH THE REST OF THE WEEK
INTO THE WEEKEND WITH SURFACE HIGH PRESSURE ACROSS THE GULF OF MEXICO.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ150-155-
     170-175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

55/66
Hazardous weather outlook, Jul 22, 3:30 AM CST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
430 AM CDT MON JUL 22 2013

TXZ248>257-230930-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
430 AM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES BETWEEN 104 AND 107 DEGREES ARE EXPECTED ACROSS MOST
OF THE INLAND AREAS.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES BETWEEN 104 AND 107 DEGREES IS EXPECTED TUESDAY
THROUGH SUNDAY.

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-230930-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
430 AM CDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LAGUNA MADRE FROM 1PM
TO 8PM TODAY.

SMALL CRAFT ADVISORIES ARE POSSIBLE TONIGHT OVER THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORIES ARE POSSIBLE ACROSS THE OFFSHORE WATERS
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Coastal Cameron

When
July 23, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

Drought conditions improved across all of Coastal Cameron County, as the effects from rain earlier in the month began to be felt. The entire area improved from Exceptional (D4) drought conditions to Extreme (D3) drought.

Drought, Coastal Willacy

When
July 23, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Drought Monitor

Drought conditions improved across all of Coastal Willacy County, as the effects from rain earlier in the month began to be felt. The entire area improved from Exceptional (D4) drought conditions to Extreme (D3) drought.

Drought, Cameron

When
July 23, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Thanks to rain earlier in the month, drought conditions improved across Cameron County, with the Exceptional (D4) drought conditions over the eastern half of the county, being replaced by Extreme (D3) drought conditions, resulting in the entire county experiencing Extreme (D3) drought.

Drought, Kenedy

When
July 23, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Thanks to rain earlier in the month, drought conditions improved across Kenedy County, with the Exceptional (D4) drought conditions over the eastern half of the county, being replaced by Extreme (D3) drought conditions, resulting in the entire county experiencing Extreme (D3) drought.

Drought, Zapata

When
July 23, 12:00 AM CST to July 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Thanks to rain earlier in the month, drought conditions improved across the western half of Zapata County. Moderate (D1) drought conditions replaced Severe (D2) drought conditions across the western half of the county, while the eastern half remained ensconced in Severe (D2) drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467827, 467828, 467829, 467831, 467832.